Arthiritus pain

Hello everybody, had my oesophagectomy Dec 2013, still very tired and lethargic. But now for the last

few weeks been having lower back pain after seeing the doctor he said it was arthiritus been taking

co-codomol 500mg every four hrs but don't seem to help a lot. Wondered if anyone else as suffered

with this and how does it effect you. I'm not doing much at all just lying down as this relieves the pain.

8 Replies

  • I have had severe low back pain for over a year, and as not had a scan since post op over three years ago, it was thought sensible that I had one. Well, turned out the pain is muscular skeletal and not related to the fact that they also found enlarged lymph nodes which are undoubtedly the result of cancer cells being present. As it is likely they have been there for some time, will have another scan after two months, which is next week, to see if any progression. If not, then will scan again in three, and so on. We all know that there is a chance that this will happen, but I am not going to dive back into chemo unless there is a rapid spread.

    If it was not for the back pain and bloody bile reflux I would feel pretty much 'normal'.

    Tried various meds for back, and taking co-codamol 12.8/500. Also find that tens helps a bit, and certainly a hot water bottle at bedtime. The best treatment however is to try and keep mobile. Plenty of stretching and walking.

  • Thks Granta had a scan about two months ago and everything was clear which was good news

    Sorry to hear about your scan results. Try and think positive I know its hard I find it very hard.

  • I started with deep bone-type pain in my far lower back and left upper thigh a few weeks after my esophagectomy, while I was still on the J-tube. As I became more active, the pain continued to worsen. A DEXA scan showed osteoporosis. This does not cause pain, but showed that there was some unusual process going on with the bones. I am a 42 year-old male Army veteran who was working as a law enforcement officer at the time of my esophagectomy, so osteoporosis is certainly not a normal finding. Vitamin D and other levels were all normal, serum calcium a little high at times but parathyroid normal.

    MRI showed nonaggressive bone lesions in the pelvic bone, but they feel that the lesions are the cause of the bone pain. I also developed nerve damage in the left thigh after the surgery. I am currently under pain management, as treating the symptoms is the only plan available at this time.

    I was clinically malnourished at the time of my esophagectomy due to end-stage achalasia, and most of the docs feel that this has something to do with the problems with my bones. I also have major issues with demineralization of the teeth.

    I would say that if you feel that the pain is bone pain, but not arthritis (arthritis usually in the joints) then making sure your vitamin levels are all good and a bone density scan to check on your bone health would be possible courses of action. The stress of an esophagectomy can alter the body in many ways, especially if the person is in poor health at the time of the surgery. Low vitamin D or hyperparathyroidism can cause bone pain.

  • Thks for your reply I have low Vitamin D and magnesium which im taking supplements from the doctor so perhaps its caused through that and not arthritis as the doctor said.

  • Vitamin D deficiency can certainly cause bone pain. I would explore whether your pain is coming from a bone source or indeed from arthritis. Good luck in your quest, and I hope that you are able to get to the bottom of it. I know how serious bone pain can really slow the recovery from esophagectomy. Now that I am under pain management, I am starting to slowly gain some weight back. Best wishes to you.

  • Thks for your reply chris glad your starting to regain some weight it is a hard road to climb isn't it.

  • The above is good advice. The only thing I would add is the possibility that medication for other ailments may not get absorbed so well because of your shortened digestive system, so the dose might have to be adjusted, or given in a different form (eg liquid). One of the most efficient ways for medication to be absorbed is under the tongue, but you have to make sure that the pills etc are designed so that this can be tolerated OK. Your doctor should be able to help with this.

    Bile reflux (an alkali) is indeed a wretched business. There are medications that are designed to help with this (eg cholestyramine). And an alginate (eg gaviscon) that creates a protective raft may help against both acid and alkali. You can get this over the counter

    6 - 9 months after an oesophagectomy is often a low point when the mental side of coming to terms with everything that has happened to you and yours starts to catch up with the physical journey that your body has come through. About 25% of recovering cancer patients need to talk this through with a sympathetic professional counsellor, which many people find unexpectedly helpful despite initial reservations; and about 10% need this and some pills for a while as well. It is a normal part of the progress after treatment.

    The other thing that is quite normal is aches and pains that often a physiotherapist can help with. Just because you have had cancer treatment does not mean that everything you feel is related to that - it might be quite a different thing completely - but because of the inactivity and unusual illness that you have been through, the aches and pains come out in various other parts of the body, and these sometimes need a bit of manipulation to get going properly again.

  • Thks Alan for your reply might try physiotheraphy that might help.

You may also like...